Parent to newly diagnosed 15 YO.

EpiParent

New
Messages
5
Reaction score
0
Points
1
Hi, I'm new to forum. My son (15) was just diagnosed with epilepsy and just started taking divalproex. I have a few questions and just need "support". :) Trying to "process" this new thing.. Dr. also mentioned a focal slow spot showing up on over night EEG and a MRI is needed. We are concerned what that is about. Searching web only adds to confusion.

Thanks,

Dave
 

valeriedl

VIP
Moderator
Supporter
Messages
4,666
Reaction score
141
Points
218
Hi EpiPaent it's nice to meet you!

CWE is a great place to ask questions, find answers and get a TON of support!
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,908
Reaction score
332
Points
193
Hi Dave, welcome to CWE!

Firat of all big hugs to you. I imagine it must be a scary time for you right now. It's terrific that you're reaching out for support and information. In my experience, getting informed is one of the best ways of coping with an epilepsy diagnosis (whether it's you OR a family member who's getting diagnosed).

Don't be afraid to ask a lot of questions -- here of course, but more importantly from your son's neurologist. Ideally, he/she should be accessible to answer questions, provide reassurance, go over anything that isn't clear in an open and straightforward manner, etc. In the best scenario, the neuro is an epileptologist (specializing in epilepsy rather than a generalist or specialist in some other neurological disorder). The doctor works for you, not the other way around, and the working relationship should be a collaboration.

That said, I know it’s tough to get a hold of doctors! Your neuro should have explained what they would be looking for with the MRI, but here's my take until you get that info: An MRI is usually standard operating procedure with an epilepsy diagnosis. A focal slow spot on an EEG is typical for epilepsy, and by itself doesn't suggest any particular cause. The MRI can help to identify any structural brain issues (if any) that might be contributing to or directly causing the seizures. Sometimes an MRI can also provide more information about the kind of seizure, which can in turn influence the medication used to treat it. Yes, there are some potentially serious things that an MRI can turn up. No, that doesn't mean your son's doctor thinks that is the case, and in the vast majority of cases the MRI will be negative.

Hope this helps,
Best,
Nakamova
 

Sabbo

Veteran
Supporter
Messages
1,490
Reaction score
96
Points
198
Hello & welcome to the group!
I was diagnosed after I had tonic clonic seizures in 1987. Apparently, "weird feelings" I kept complaining about since I was 5 were simple partial seizures. One occurred during an EEG, and the neurologists recognized it. I started having complex partial seizures over 20 years ago in addition to the simple partials.
 

Porkette

Veteran
Messages
1,876
Reaction score
216
Points
173
Hi Dave,

Welcome to CWE! I've been to many forums but take my word this is the best forum for support and answers
in regards to epilepsy and anything else. Everyone here is a great friend and very supportive.
You can see I dropped you a message in a conversation so you know all about me. I wish you and your family
only the best and May God Bless All of You!

Sue
 

EpiParent

New
Messages
5
Reaction score
0
Points
1
Thank you for everyone getting back to me. I do really believe this forum will help us a lot since right now our only support is Dr. Google until our next appointment. So I guess Sabbo can relate to this. My son started twitching back in March. It seems it happens every few days. An arm or a leg, mostly in the morning. We got the EEG, 1 hour version and then the overnight version. The doctor put him on divalproex and we are ramping up the dosage to 2000 mg a day, 2 pills morning and night. So my first "fear" are the side effects, short and long term from the drugs. I guess the reality is these twitches, though twitches, are serious or can lead to serious things so all the medication is needed? I tried to ask the doctor this and I thought I was being "nice" but she seemed to get annoyed or maybe she was just pressed for time. Thoughts? Thanks.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,908
Reaction score
332
Points
193
Hi Dave --

Divalproex (Valproate) has been around for a long time, It's fairly well-understood at this point, which is a plus. Among other things, it’s used to treat myoclonic seizures, the kind that involve muscle twitches. As with all the seizure drugs, it does have the potential for side effects — and as with all the seizure drugs, everyone reacts differently. The main contraindications are for females, which of course doesn't apply to your son. :)

I think most common side effects are nausea and sleepiness. With a teenager, the sleepiness may be especially relevant, so as he is ramping up on the dose and for the first month or so you may want to play close attention to how he's reacting. Some side effects wear off or lessen once the brain and body adjust to a drug; for others, those side effects may persist and be dealbreakers. The main thing is for you and your son to pay attention to any possible side effects and make sure that they aren't problematic. There are a lot of meds out there to try if the divalproex isn't a good fit.
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,908
Reaction score
332
Points
193
I guess the reality is these twitches, though twitches, are serious or can lead to serious things so all the medication is needed?
Untreated seizures do have the potential to evolve over time, so early treatment is wise if possible. I find it helpful to think of seizures as blazing a trail in the brain. If seizures occur over and over, that trail can become a path, which becomes a road, which becomes a highway. It can become easier and easier for seizures to occur as the "path" becomes the default route to take. (A shorter version of this concept is "neurons that fire together, wire together".)
 

EpiParent

New
Messages
5
Reaction score
0
Points
1
Thank you so much Nakamova. You have helped a lot. Our MRI is 10/13th so we will see what it shows. Thanks Again.

Dave
 

Sabbo

Veteran
Supporter
Messages
1,490
Reaction score
96
Points
198
I am currently taking 400mg/day each of Topiramate & Zonisamide, along with 1mg folic acid. I've used nearly every AED out there.

Another thing that can happen is that the number &/or type of seizures may change over time. That is what's happened with me. I've had simple partial seizures since childhood (the "weird feelings"). Suddenly over one or two days when I was 14, I had a few tonic clonic (grand mal) seizures. I haven't had any of those since then.
Approximately 21 years ago, I began having complex partial seizures. I still average 1-3 breakthroughs/month despite taking medications. These seizures are very dangerous for me, as I have no aura/warning before them. I've burned myself SEVERLY--2nd & 3rd degree at least 7 times during some of them. I tried to work after completing my Bachelor's, but one morning I had a seizure at the train station & nearly fell onto the tracks. Another person caught me and called the ambulance.
 
Top